Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2015, 5:49 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2015, 5:49 PM CDT (22:49 UTC)
- Expired
- May 6, 2015, 6:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crane County, TX, Pecos County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 6:10 PM CDT | HAIL 2.75 | Crane, TX | |
| May 6, 6:29 PM CDT | HAIL 1 | 5 S Crane, TX | ROADSIDE PARK SOUTH OF CRANE ON HWY 385. |
| May 6, 6:37 PM CDT | HAIL 1.75 | 15 N Mccamey, TX | HWY 385. ALSO REPORTED BY TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
153
WUUS54 KMAF 062249
SVRMAF
TXC103-371-461-062345-
/O.NEW.KMAF.SV.W.0055.150506T2249Z-150506T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT WED MAY 6 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...
NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
WEST CENTRAL UPTON COUNTY IN WEST TEXAS...
* UNTIL 645 PM CDT
* AT 545 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF CORDONA LAKE...AND MOVING NORTHEAST AT 20 MPH. THIS STORM MAY
CROSS US. HWY 385.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CRANE...CORDONA LAKE...KING MOUNTAIN AND CRANE COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3143 10249 3145 10213 3122 10224 3111 10244
3121 10261
TIME...MOT...LOC 2249Z 212DEG 17KT 3124 10247
HAIL...1.00IN
WIND...60MPH
$$4 follow-up statements
986
WWUS54 KMAF 062303
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT WED MAY 6 2015
TXC103-371-461-062345-
/O.CON.KMAF.SV.W.0055.000000T0000Z-150506T2345Z/
CRANE TX-PECOS TX-UPTON TX-
603 PM CDT WED MAY 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
UPTON...NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 645
PM CDT...
AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF CRANE...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CRANE...KING MOUNTAIN AND CRANE COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3143 10249 3145 10213 3122 10224 3111 10244
3121 10261
TIME...MOT...LOC 2303Z 214DEG 23KT 3134 10239
HAIL...1.75IN
WIND...70MPH
$$345
WWUS54 KMAF 062310
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT WED MAY 6 2015
TXC103-371-461-062345-
/O.CON.KMAF.SV.W.0055.000000T0000Z-150506T2345Z/
CRANE TX-PECOS TX-UPTON TX-
610 PM CDT WED MAY 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
UPTON...NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 645
PM CDT...
AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRANE...AND
MOVING NORTHEAST AT 25 MPH. GOLFBALL SIZE HAIL CURRENTLY FALLING IN
CRANE.
HAZARD...GOLF BALL SIZE HAIL
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CRANE AND CRANE COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3143 10249 3145 10213 3122 10224 3111 10244
3121 10261
TIME...MOT...LOC 2309Z 214DEG 23KT 3138 10236
HAIL...1.75IN
WIND...70MPH
$$165
WWUS54 KMAF 062313
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT WED MAY 6 2015
TXC103-371-461-062345-
/O.CON.KMAF.SV.W.0055.000000T0000Z-150506T2345Z/
CRANE TX-PECOS TX-UPTON TX-
613 PM CDT WED MAY 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
UPTON...NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 645
PM CDT...
AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRANE...AND
MOVING NORTHEAST AT 25 MPH. CRANE FIRE DEPARTMENT REPORTS GOLFBALL
TO BASEBALL SIZE HAIL FALLING IN CRANE.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN CRANE AND EXTREME WESTERN UPTON
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3143 10249 3145 10213 3122 10224 3111 10244
3121 10261
TIME...MOT...LOC 2313Z 214DEG 23KT 3140 10234
HAIL...2.75IN
WIND...<50MPH
$$993
WWUS54 KMAF 062342
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT WED MAY 6 2015
TXC103-371-461-062345-
/O.CON.KMAF.SV.W.0055.000000T0000Z-150506T2345Z/
CRANE TX-PECOS TX-UPTON TX-
642 PM CDT WED MAY 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
UPTON...NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 645
PM CDT...
AT 639 PM CDT...LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL 15 MILES
NORTH OF MCCAMEY ALONG HIGHWAY 385. AT 639 PM CDT DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 15 MILES NORTH OF MCCAMEY. THE STORM
WAS MOVING TO THE NORTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3143 10249 3145 10213 3122 10224 3111 10244
3121 10261
TIME...MOT...LOC 2339Z 214DEG 23KT 3154 10223
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:27 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 6, 3:27 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 327 PM CDT Wed May 6 2015 .DISCUSSION... Short term, the dryline appears to be located from near Lamesa to Midland to Fort Stockton. The boundary is retreating, meaning that moisture and instability are now increasing over the central Permian Basin. And while there's some agitated MOGR CU along the boundary, the clouds look soft and suppressed, which is what you might expect to see in an area of subsidence behind the short wave trough which helped to set the stage for yesterday's tornadic storms. There is a possibility -- about a 1 in 3 chance -- that an updraft or three can take hold along the dryline in the next few hours. If so, these storms will rapidly become severe, with discrete supercells being the dominant mode. CAMs have suggested this for the past few hours now, generally northeast of Midland and near Balmorhea. But the only updraft strong enough to gin up an anvil has been on the Borden/Dawson county line. Over the next few days, thunderstorm chances will shift north and east away from west Texas and southeastern New Mexico. While the dryline will retreat to near the mountains each morning and mix east to the western Low Rolling Plains in the afternoon, atmospheric conditions (specifically an increasing EML) look to suppress activity. Temperatures will warm up to a bit above seasonal norms with south winds during the night/early morning becoming southwest during the late morning and early afternoon hours. A cold front is forecast to arrive sometime in the Sunday evening/Monday morning time frame, bringing with it cooler temperatures and also an increased chance of rain. In fact, if certain models are to be believed, then the pattern could become rather wet from the Davis Mountains north across the southeastern New Mexican plains. Too far out to get rambunctious with the PoPs, and so will take a wait- and-see approach. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 62 84 58 85 / 30 20 30 20 BIG SPRING TX 67 87 64 87 / 40 20 40 40 CARLSBAD NM 54 86 52 86 / 20 10 10 0 DRYDEN TX 69 90 68 92 / 30 10 20 10 FORT STOCKTON TX 63 88 61 89 / 30 10 20 10 GUADALUPE PASS TX 55 76 55 78 / 10 0 0 0 HOBBS NM 57 81 50 80 / 20 10 10 10 MARFA TX 46 81 46 83 / 20 10 10 0 MIDLAND INTL AIRPORT TX 65 86 62 86 / 30 20 40 20 ODESSA TX 66 86 62 87 / 30 20 30 20 WINK TX 61 88 55 89 / 20 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 84/70 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, May 6, 3:09 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT WED MAY 6 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-072015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT WED MAY 6 2015 /209 PM MDT WED MAY 6 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE RISK AREA WILL BE ALONG AND EAST OF A LAMESA TO MIDLAND TO FORT STOCKTON LINE. HAIL TO THE SIZE OF BASEBALLS...WINDS IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE POSSIBLE. IN ADDITION...A FEW STORMS WILL BE CAPABLE OF PRODUCING TORNADOES. LOOK FOR THUNDERSTORM DEVELOPMENT TO DECREASE BY MID EVENING. HOWEVER...THERE ARE INDICATIONS THAT ADDITIONAL NON-SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR ACROSS SOUTHEASTERN NEW MEXICO LATE THIS EVENING INTO EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL EXIST THROUGH TUESDAY...WITH THE BEST CHANCES THROUGH THE WEEKEND OVER THE EASTERN PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS..AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS. ON MONDAY...A COLD FRONT WILL PUSH THROUGH THE AREA...LEADING TO BETTER CHANCES OF THUNDERSTORM ACTIVITY ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 70
In the hours before
Special weather statement, May 6, 5:39 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 539 PM CDT WED MAY 6 2015 TXZ068-069-075-062330- CRANE-PECOS-UPTON- 539 PM CDT WED MAY 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND WEST CENTRAL UPTON COUNTIES UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF KING MOUNTAIN AT 539 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY CROSS U.S. HWY 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3153 10242 3129 10206 3106 10242 3116 10260 TIME...MOT...LOC 2239Z 212DEG 17KT 3119 10245
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:33 PM CDT | Special Weather Statement | MAF | Mitchell | 42 min |
| May 5, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 57 min |
| May 6, 5:39 PM CDT | Special Weather Statement | MAF | Crane | 51 min |
| May 6, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Upton | 61 min |
| May 6, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.